Stevens-Johnson Syndrome and HIV

Photo Credit: U.S. National Library of Medicine/National Institutes of Health

Stevens-Johnson Syndrome (SJS) is a rare but potentially life-threatening skin condition in the outermost layer of skin (epidermis) separates from the layer between below (dermis) the epidermis, resulting in rapid tissue death.

While SJS can be caused by a number of infections, including the mumps and typhoid, they are most associated with drug hypersensitivity. Hypersensitivity occurs when the exposure a certain drug trigger an abnormal immune response wherein the body attacks its own cells and tissues.

Certain antiretroviral drugs used to treat HIV are associated with an increased risk for SJS including Viramune (nevirapine), Ziagen (abacavir), and Isentress (raltegravir).

Antibiotics, particularly sulfa drugs, are also frequently implicated in SJS events. In fact, the use of the anti-tuberculosis drug rifampin can increase the risk of SJS in people with HIV by as much as 400 percent.

Symptoms

SJS often starts with mild symptoms such as a generalized fatigue, fever, and sore throat. This is commonly followed by the appearance of painful lesions on the mucous membranes of the mouth, lips, tongue, and inner eyelids (and occasionally the anus and genitals). It can also involve large portions of the face, trunk, extremities, and soles of the feet, manifesting with blisters of about an inch in size.

Symptoms generally appear within the first two weeks of starting a new therapy. If left untreated and the drugs are not stopped, organ damage can occur and lead to eye damage, blindness, or even death. ​Sepsis, a rapidly progressing, life-threatening condition, can result when bacteria from an SJS infection enters the bloodstream and spreads throughout the body, causing toxic shock and organ failure.

SJS is sometimes mistaken for erythema multiforme, a drug hypersensitivity that manifests with raised, pink or red rashes. SJS, by contrast, is associated with a blistering eruption which can merge to form large sheets of detached skin. Even in the early stage of presentation, many doctors will describe SJS rashes as "angry" due to their painful, inflamed appearance.

Treatment

Discontinuation of the suspected drug is the first priority if SJS is suspected. In severe cases, treatment of SJS is similar to that in patients with serious burns, including the maintenance of fluids, the use of non-adhesive dressing, temperature control, and supportive therapy to manage pain and nutrition.

Once a drug is stopped because of SJS, it should never be restarted

Risk

While SJS can affect anyone, there are some who appear to be genetically predisposed to the condition. Research suggests that individuals with the gene HLA-B 1502 are more prone to develop SJS with the greatest increased risk seen among people of Chinese, Indian, and South East Asian descent.

In addition to above-listed drugs, a number of commonly prescribed medications are also linked to SJS. They include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) such as acetaminophen, ibuprofen, and naproxen sodium
  • Penicillin
  • Anti-gout medications such as allopurinol
  • Anticonvulsants used to treat epilepsy
  • Antipsychotics use to treat mental disorders
  • Radiation therapy
Was this page helpful?
View Article Sources
  • Knight, L.; Muloiwa, R.; Dlamini, S. et al. "Factors Associated with Increased Mortality in a Predominantly HIV-Infected Population with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis." PLoS ONE. 2014; 9(4): e93543. DOI: 10.1371/journal.pone.0093543.
  • U.S. Department of Health and Human Services (DHHS). "Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents: Limitations to Treatment and Safety –Adverse Effects of Antiretroviral Drugs." Washington, D.C.; accessed June 7, 2015.